Characterisations of lexicographic sets and simply-connected Hilbert schemes

  • Daniel Mall
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1255)


In the first part of the paper, we present two criteria to characterise lexicographic sets among Borel sets: one criterion by two combinatorial invariants of a Borel set, the other by an extremal property of a packing problem. In the second part, we apply these results to prove the simple-connectedness of certain Hilbert schemes by Gröbner basis theory.


Lexicographic Order Hilbert Scheme Hilbert Function Monomial Ideal Homogeneous Ideal 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AM69]
    M.F. Atiyah and I.G. Macdonald. Introduction to Commutative Algebra. Addison-Wesley Publishing Company, 1969.Google Scholar
  2. [Bay82]
    D. A. Bayer. The division algorithm and the Hilbert scheme. PhD thesis, Harvard, 1982.Google Scholar
  3. [BF94]
    R. Braun and G. Floystad. A bound for the degree of smooth surfaces in P4 not of general type. Compositio Math., 93:211–229, 1994.Google Scholar
  4. [BH93]
    W. Bruns and J. Herzog. Cohen-Macaulay rings, volume 39 of Cambridge studies in advanced mathematics. Cambridge University Press, Cambridge, 1993.Google Scholar
  5. [Big93]
    A.M. Bigatti. Upper bounds for the Betti numbers of a given Hilbert function. Communications in Algebra, 21:2317–2334, 1993.Google Scholar
  6. [Coo96]
    M. Cook. An improved bound for the degree of smooth surfaces in P4 not of general type. Compositio Math., 102:141–145, 1996.Google Scholar
  7. [EH92]
    D. Eisenbud and J. Harris. Schemes: the language of modern algebraic geometry. Mathematics Series. Wadsworth and Brooks/Cole, Pacific Grove, 1992.Google Scholar
  8. [Eis95]
    D. Eisenbud. Commutative Algebra with a View Toward Algebraic Geometry, volume 150 of Graduate Texts in Mathematics. Springer, New York, 1995.Google Scholar
  9. [Gal79]
    A. Galligo. Théoreme de division et stabilité en géométrie analytique locale. Ann. Inst. Fourier, 29:107–184, 1979.Google Scholar
  10. [Got78]
    G. Gotzmann. Eine Bedingung für die Flachheit und das Hilbertpolynom eines graduierten Ringes. Math. Z., 158:61–70, 1978.Google Scholar
  11. [Got82]
    G. Gotzmann. Einige einfach-zusammenhängende Hilbertschemata. Math. Z., 180:291–305, 1982.Google Scholar
  12. [Got88]
    G. Gotzmann. A stratification of the Hilbert scheme of points on the projective plane. Math. Z., 199:539–547, 1988.Google Scholar
  13. [Gre88]
    M. Green. Restrictions of linear series to hyperplanes, and some results of Macaulay and Gotzmann. In Proceedings of the Trento conference 1988, pages 147–154, 1988.Google Scholar
  14. [Gre96]
    M. Green. Generic Initial Ideals. Lecture Notes, 1996.Google Scholar
  15. [Hor69]
    G. Horrocks. Fixed point schemes of additive group actions. Topology, 8:233–242, 1969.Google Scholar
  16. [Hul93]
    H. A. Hulett. Maximum Betti numbers of homogeneous ideals with a given Hilbert function. Communications in Algebra, 21:2335–2350, 1993.Google Scholar
  17. [Hul95]
    H. A. Hulett. A generalization of Macaulay's theorem. Communications in Algebra, 23:1249–1263, 1995.Google Scholar
  18. [Kol96]
    J. Kollar. Rational curves on algebraic varieties. Ergebnisse der Mathematik und ihrer Grenzgebiete; Folge 3, Band 32. Springer, Berlin, New York, 1996.Google Scholar
  19. [Mac27]
    F. S. Macaulay. Some properties of enumeration in the theory of modular systems. Proc. London Math. Soc., 26:531–555, 1927.Google Scholar
  20. [Mal96]
    D. Mall. On the Castelnuovo Mumford regularity, submitted, 1996.Google Scholar
  21. [Mum66]
    D. Mumford. Lectures on curves on an algebraic surface. Princeton University Press, Princeton, 1966.Google Scholar
  22. [Par94]
    K. Pardue. Nonstandard Borel-Fixed Ideals. PhD thesis, Brandeis, 1994.Google Scholar
  23. [Ree92]
    A. A. Reeves. Combinatorial structure on the Hilbert scheme. PhD thesis, Cornell, 1992.Google Scholar
  24. [Rob85]
    L. Robbiano. Term orderings on the polynomial ring. In B. F. Caviness, editor, Proc. EUROCAL 85, pages 513–517. Springer, 1985. Lect. Notes Comp. Sci., 204.Google Scholar
  25. [Rob90]
    L. Robbiano. Introduction to the theory of Hilbert functions. In Anthony V. Geramita, editor, The Curves Seminar at Queen's, volume VII, pages B1–B26, Kingston, Ontario, 1990. Queen's University. Queen's Papers in Pure and Applied Mathematics, No. 85.Google Scholar
  26. [Spe30]
    E. Sperner. Über einen kombinatorischen Satz von Macaulay und seine Anwendung auf die Theorie der Polynomideale, Abh.Math.Sem. Univ.Hamburg, 7:149–163, 1930.Google Scholar
  27. [Wei87]
    V. Weispfenning. Admissible orders and linear forms. ACM SIGSAM Bulletin, 21:16–18, 1987.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1997

Authors and Affiliations

  • Daniel Mall
    • 1
  1. 1.Department of MathematicsETH ZürichZürichSwitzerland

Personalised recommendations